Virginia, 2022

Winter Storm and Winter Weather in Virginia, January 2 to 3, 2022

January 2 to 3, 2022 · NWS RNK · 27 events in 26 counties and zones

A frontal boundary stalled in the Mid-Atlantic, stretching from the Tidewater Region of Virginia southwest to Georgia. On January 3rd, a surface low formed along the front and traveled northeast along it, going over the Carolinas and Virginia.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A frontal boundary stalled in the Mid-Atlantic, stretching from the Tidewater Region of Virginia southwest to Georgia. On January 3rd, a surface low formed along the front and traveled northeast along it, going over the Carolinas and Virginia. At the same time, cold air was introduced to the area by an approaching upper level trough, creating a changeover from rain to snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 2, 7:48 PM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Jan 2, 7:48 PM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
748 PM EST Sun Jan 2 2022

.SYNOPSIS...
A winter storm is expected to impact the Mid-Atlantic late
tonight and Monday. Widespread rain will occur tonight,
changing to snow for Monday morning. Heavy accumulations of wet
snow are expected for the mountains and possibly into parts of
the Virginia foothills and piedmont, before ending mid-day
Monday. High pressure quickly builds in by Monday night with
significantly colder temperatures.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 725 PM EST Sunday...

 No changes to Winter Storm Warning/Winter Weather Advisory.

Front has advanced to a Lexington to Wilkesboro line.
Temperatures behind the front were dropping into the 40s and
were close to the upper 30s in the higher elevations of western
Greenbrier County.

Models are in agreement that cyclogenesis will take place
tonight over the Carolinas with the opportunity for a
widespread moderate to heavy precipitation event. A wave of low
pressure is forecast to develop along a stalled surface front
over North Carolina...then tracking northeast and off the Mid-
Atlantic Coast Monday morning, while bringing colder air in to
change rain to snow overnight tonight into Monday morning before
the precipitation ends.

For the first half of tonight, before midnight, there will be no
precipitation type issues. Any precipitation that falls prior to
midnight is expected to be all rain. Matter of fact,
temperatures are still well above normal and will remain that
way through the evening, especially east of the Blue Ridge where
temperatures spent another full day in the 60s.  The surface
front which brought last nights rainfall has stalled across the
area leaving folk over eastern VA/NC in the warm sector.

So where is the cold air? Attm it remains confined generally to
areas west of the Appalachians closer to the upper trough axis
which stretches from the eastern Great Lakes to the mid-
Mississippi Valley. Temperatures are falling across OH/KY/TN/WV
and this colder airmass will begin to infiltrate our forecast
area this evening...starting with our WV/VA and TN/NC border
counties, then working its way up and over the Appalachian
Divide like water flowing over a dam. Expect temperatures to
begin falling across all areas west of the Blue Ridge this
evening then working into areas farther east after midnight.
Per latest forecast guidance it will take until about the
midnight hour before temperatures reach critical enough levels
to support anything other than rain in our western CWA.

As for the precipitation, expect rain to overspread the entire
region between now and midnight. The upper level trough that is
to our west is digging across the lower MS Valley. This system
is forecast to become negatively tilted tonight, closing off
across the southern Appalachians by 12z Monday. As this occurs,
we will see an acceleration of the colder air spilling over the
mountains from the northwest changing rain to snow, as better
Q-vector forcing and isentropic lift converge over the area.
Initially any frozen precip that reaches the ground will melt,
noting the fact that ground temperatures are running a full 20
degrees above the seasonal normal. So even when the snow begins
it may take an hour or two of persistent snow to get surface
temperatures cold enough for the snow to stick.

QPF from the storm is expected to be on the order of 0.80 to
1.50 inches of liquid equivalent. Much of this is expected to
fall as rain over the piedmont, converting portions of this over
to some liquid to snow equivalent as the cold air arrives late
tonight. The mountains along and west of the Blue Ridge will
have the best opportunity to convert a higher portion of this
over to snow per the earlier arrival of the cold air. A
significantly less conversion will take place over the piedmont.
For snowfall ratios (when it is actually snowing), used a
8:1 to 11:1 over the mountains and a 5:1 to 8:1 over the
piedmont.

Given this is our first snow event of the winter season and
will be occurring also during the time folks are returning to
work Monday morning, will be more liberal with the winter
headlines. It may be a case where a lot of the snow sticks to
grassy and elevated surfaces, but not so much on the roads. That
said, higher rates can overcome the surface temperatures in a
short period so still expect slushy roads, and in some cases
across the mountains where the temperatures will be colder,
snow covered roads.

Bottom line, there will be a distinct cutoff between the higher
amounts vs lower amounts somewhere across the forecast area,
favoring higher snowfall amounts in the higher elevations, and
lower amounts, possibly no accumulation, for parts of the
piedmont. The models indicate very little if any accumulation
for the NC piedmont east of the Blue Ridge, but a lot of rain.
Farther north into Virginia there will also be a situation of
haves and have nots. Areas north of highway 40 (Rocky Mount-
Gretna-Keysville) should see more snow than than areas to the
south, resulting in situations where the northern part of a
county, such as Pittsylvania, may receive 4 inches or more of
snow, yet the southern part of the county only an inch.

Winter storm headlines continue to advertise warnings for the
mountains, east to the piedmont of Virginia along and north of
the Roanoke River, including Pittsylvania County. An Advisory
will border this and include the rest of the forecast area, even
though there is potential that areas south of the VA/NC border
may receive little or no snow.

To go along with the rain and the snow, expect gusty
north winds. As the storm strengthens Monday morning, models
indicate a 20-30kt barrier jet just east of the Blue Ridge. This
may be a situation where places like Lynchburg-Bedford have
wind gusts to 35 mph...from the northeast.

Aside from the above considerations, this storm system will
exit the area by midday Monday with rapid clearing in the
afternoon. This should aid in some melting before temperatures
really take a plunge Monday night.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 1130 AM EST Sunday...

Dry and cold for mid-week.

A cold dry area of high pressure will settle over the region
Monday night into Tuesday night. Daytime highs will run slightly
cooler than normal with readings from the mid 30s to mid 40s.
Overnight lows will dip into the upper teens. Where there is
fresh snow cover, temperatures overnight could slip into the
lower teens and possibly the single for the colder mountain
valleys. Under a clear sky with snow cover, places like Burkes
Garden could see lows of about 5 to 8 deg F.

High pressure exits on Wednesday, southerly return flow
resulting in moderating temperatures, but close to the seasonal
norm. A dry front is expected to cross the region Wednesday
night, so expecting a bit more wind and mixing along with some
passing cloud cover to keep temperatures from falling any lower
than the 20s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 1145 AM EST Sunday...

Weather pattern going forward to reflect something more typical
of January.

The dry front that passes through the forecast area Wednesday
night is expected to stall to our south. Thursday, an upper
level trough dropping southeast from the upper midwest is
expected to result in a wave of low pressure to develop along
the front to our south...this low moving northeast across the
Virginia-North Carolina piedmont Thursday night. Cyclogenesis is
then forecast as the feature passes off the Mid-Atlantic coasts.
Attm, model consensus is for most of the QPF from this feature
to impact the coastal region, but a period of light snow and
rain is possible for our forecast area Thursday night.

Another surge of cold air is expected behind this system for
Friday into Saturday. After that, pattern looks active with
another system to impact the region Sunday...a pattern that
looks like it is going to repeat itself every 3-4 days.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
As of 735 PM EST Sunday...

Cyclogenesis is expected to take place over the mid-Atlantic
region tonight with winter storm conditions developing for
Monday morning push.

A cold front had just crossed through KROA, leading MVFR to LIFR
ceilings into the mountains from the west. Rain will spread into
the area from the southwest just after midnight with MVFR
visibility. Colder air will arrive during the overnight,
resulting in the rain changing to snow for Monday morning. Areas
of IFR/LIFR cigs/vsbys are expected Monday morning associated
with heavy wet snow. Rain is expected to change from rain to
snow as early as 04z/11PM at BLF, to 07-09z/2-4AM at BCB/LWB,
10z/5AM ROA and between 10-12Z/5-7AM at LYH/DAN.

There will be a band of moderate to heavy snow with IFR/LIFR
ceilings and visibility and snowfall rates of 1 to 2 inches per
hour between 11-14Z/6-9AM. This is expected to impact KBCB/KROA
and KLYH.

Winds will also increase from the north and northeast with
gusts up to 25kts in the mountains and from 30-40 knots in the
Virginia and North Carolina foothills and piedmont closer to
the developing low pressure area.

The snow exits west to east by mid-day Monday as the storm
moves off the coast. Then skies clear to VFR all sites late
Monday.

Above average confidence for ceilings and wind.
Average confidence for visibility and timing of the rain to snow
change.

.Extended Aviation Discussion...

VFR conditions are expected Monday night and winds will also
diminish.

Conditions will be VFR Tuesday-Wednesday. Another storm system
will impact the region Thursday-Friday with potential for sub-
VFR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Storm Warning until noon EST Monday for VAZ007-009>020.
     Winter Weather Advisory from 3 AM to noon EST Monday for
     VAZ032-043-058-059.
     Winter Storm Warning from 3 AM to noon EST Monday for
     VAZ022>024-033>035-044>047.
NC...Winter Storm Warning until noon EST Monday for NCZ001-002-018.
     Winter Weather Advisory from 3 AM to noon EST Monday for
     NCZ003>006-019-020.
WV...Winter Storm Warning until noon EST Monday for WVZ042>044-507-
     508.

&&

SYNOPSIS...PM
NEAR TERM...AMS/PM
SHORT TERM...PM
LONG TERM...PM
AVIATION...AMS/PM
Hazardous weather outlook, Jan 2, 9:04 PM EST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
904 PM EST Sun Jan 2 2022

NCZ003>006-019-020-VAZ032-043-058-059-031100-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Henry-Halifax-
Charlotte-
904 PM EST Sun Jan 2 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO NOON EST MONDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow amounts by calling
1-866-215-4324, social media, email at rnk.skywarn@noaa.gov or online
at www.weather.gov/rnk. The skywarn network has been activated.

VAZ022>024-033>035-044>047-031100-
Roanoke-Botetourt-Rockbridge-Franklin-Bedford-Amherst-Pittsylvania-
Campbell-Appomattox-Buckingham-
904 PM EST Sun Jan 2 2022

...WINTER STORM WARNING IN EFFECT FROM 3 AM TO NOON EST MONDAY...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia and west central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow amounts by calling
1-866-215-4324, social media, email at rnk.skywarn@noaa.gov or online
at www.weather.gov/rnk. The skywarn network has been activated.

NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-031100-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
904 PM EST Sun Jan 2 2022

...WINTER STORM WARNING IN EFFECT UNTIL NOON EST MONDAY...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow amounts by calling
1-866-215-4324, social media, email at rnk.skywarn@noaa.gov or online
at www.weather.gov/rnk. The skywarn network has been activated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 winter storm, 4 winter weather, 1 strong wind. Local standard time, as filed.

Strong Wind, Henry

When
January 2, 10:00 PM EST to January 3, 4:30 AM EST
Where
Henry forecast zone
Measured
33 kt (38 mph) measured gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

Strong winds blew down several several trees across the county.

Winter Storm, Tazewell

When
January 3, 2:15 AM EST to 10:00 AM EST
Where
Tazewell forecast zone
Reported by
Trained Spotter
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

Snow reports from trained spotters and the public ranged from 4.5 inches in Bluefield to 6 inches in Cedar Bluff. Key Impacts: Impassable snow covered roads, traffic delays.

Winter Storm, Bland

When
January 3, 4:00 AM EST to 11:00 AM EST
Where
Bland forecast zone
Reported by
Trained Spotter
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

Snowfall reports from trained spotters and the public ranged from 4 to 5.7 inches across the county. Key Impacts: Dangerous snow covered roads, traffic delays.

Winter Weather, Smyth

When
January 3, 4:30 AM EST to 10:00 AM EST
Where
Smyth forecast zone
Reported by
Public
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

Snow reports from trained spotters and the public ranged from 1 to 6.5 inches, with most of the county receiving less than 3 inches. Key Impacts: Snow covered roads, travel delays.

Winter Storm, Giles

When
January 3, 4:30 AM EST to 11:30 AM EST
Where
Giles forecast zone
Reported by
Trained Spotter
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

Snowfall of 4.5 inches was reported by a trained spotter in Kimballton. Key Impacts: Snow covered roads, traffic delays.

Winter Weather, Wythe

When
January 3, 4:30 AM EST to 11:00 AM EST
Where
Wythe forecast zone
Reported by
Public
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

Snowfall reports from trained spotters and the public ranged from 3 to 4.5 inches in Wytheville, and 3 inches near Crockett. Key Impacts: Snow covered roads, traffic delays.

Winter Weather, Alleghany

When
January 3, 4:30 AM EST to 12:00 PM EST
Where
Alleghany forecast zone
Reported by
Public
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

Snowfall reports from trained spotters and the public ranged from 1.5 to 4 inches across the county. Key Impacts: Snow covered roads, traffic delays.

Winter Storm, Bath

When
January 3, 4:30 AM EST to 12:00 PM EST
Where
Bath forecast zone
Reported by
Trained Spotter
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

Snowfall reports from trained spotters, broadcast media, and the public ranged from 3 to 6.5 inches across the county, with highest reports coming from Millboro. Vehicle accidents without injuries occurred. Key Impacts: Snow covered roads, traffic delays, vehicle crashes.

Winter Storm, Craig

When
January 3, 4:45 AM EST to 12:00 PM EST
Where
Craig forecast zone
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

Snowfall reports from trained spotters and the public were five inches inches near Simmonsville, Paint Bank, and New Castle. Power outages were observed in a few parts of the county. Key Impacts: Power outages, snow covered roads, travel delays.

Winter Storm, Botetourt

When
January 3, 5:00 AM EST to 12:00 PM EST
Where
Botetourt forecast zone
Property damage
$3,000
Reported by
Public
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Snowfall reports from trained spotters and the public ranged from two to 6.1 inches across the county, with highest reports coming from Troutville and Buchanan. Vehicle accidents without injuries occurred, as well as sparse power outages. Key Impacts: Snow covered roads, power outages, traffic delays, vehicle crashes.

Winter Storm, Rockbridge

When
January 3, 5:00 AM EST to 12:00 PM EST
Where
Rockbridge forecast zone
Reported by
Public
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

Snowfall reports from trained spotters and the public ranged from 1.5 to 7 inches across the county, with highest reports coming from Collierstown. Vehicle accidents without injuries occurred. Key Impacts: Snow covered roads, traffic delays, vehicle crashes.

Winter Storm, Buckingham

When
January 3, 5:00 AM EST to 12:00 PM EST
Where
Buckingham forecast zone
Reported by
Trained Spotter
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

Snowfall reports from trained spotters and the public ranged from 7.5 to 11 inches across the county, with highest reports coming from Gold Hill. Key Impacts: Snow covered roads, traffic delays.

Winter Storm, Appomattox

When
January 3, 5:15 AM EST to 12:00 PM EST
Where
Appomattox forecast zone
Reported by
COOP Observer
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

Snowfall reports from cooperative observers and the public measured 7 inches, with reports coming from Appomattox and Evergreen. Key Impacts: Snow covered roads, traffic delays.

Winter Weather, Pulaski

When
January 3, 5:30 AM EST to 11:30 AM EST
Where
Pulaski forecast zone
Reported by
Public
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

Snowfall reports from trained spotters and the public ranged from 2 to 4.7 inches across the county, with the highest reports coming from Copper Valley and Graysontown. Key Impacts: Snow covered roads, traffic delays.

Winter Storm, Montgomery

When
January 3, 5:30 AM EST to 11:30 AM EST
Where
Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Snowfall reports from trained spotters, the public and CoCoRaHS ranged from 2 to 7 inches across the county, with the highest reports coming from Christiansburg and Pilot. Key Impacts: Impassable roads, traffic delays.

Winter Storm, Grayson

When
January 3, 5:45 AM EST to 11:00 AM EST
Where
Grayson forecast zone
Reported by
Trained Spotter
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

Snowfall reports across the county ranged from trained spotters and the public ranged from 4.2 to 8 inches at Mouth of Wilson. Key Impacts: Impassable roads, traffic delays.

Winter Storm, Roanoke

When
January 3, 5:45 AM EST to 12:00 PM EST
Where
Roanoke forecast zone
Reported by
Public
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

Snowfall reports from trained spotters, broadcast media, and the public ranged from 2.8 to 6.5 inches across the county, with highest reports coming from Catawba and near Bent Mountain. Vehicle accidents without injuries occurred. Key Impacts: Snow covered roads, traffic delays, vehicle crashes.

Winter Storm, Carroll

When
January 3, 6:00 AM EST to 11:45 AM EST
Where
Carroll forecast zone
Reported by
Public
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

Snowfall reports from trained spotters and the public ranged from 1.5 to 5.8 inches across the county, with highest reports coming from Pipers Gap, Gladesboro, and Byllesby. Key Impacts: Impassable roads, traffic delays.

Winter Storm, Floyd

When
January 3, 6:00 AM EST to 12:00 PM EST
Where
Floyd forecast zone
Property damage
$5,000
Reported by
Public
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

Snowfall reports from trained spotters and the public ranged from 3.5 to 6.8 inches across the county, with highest reports coming from Pilot and Terrys Fork. Vehicle accidents without injuries occurred. Key Impacts: Snow covered roads, traffic delays, vehicle crashes.

Winter Storm, Franklin

When
January 3, 6:00 AM EST to 12:00 PM EST
Where
Franklin forecast zone
Property damage
$5,000
Reported by
Public
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

Snowfall reports from trained spotters and the public ranged from 3.5 to 8.5 inches across the county, with highest reports coming from Sydnorsville and Callaway. Vehicle accidents without injuries occurred, as well as power outages to several thousand customers. Key Impacts: Snow covered roads, power outages, traffic delays, vehicle crashes.

Winter Storm, Bedford

When
January 3, 6:00 AM EST to 12:00 PM EST
Where
Bedford forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Snowfall reports from trained spotters and the public ranged from 2.5 to 7 inches across the county, with highest reports coming from Boonsboro, Forest, and Bedford. Vehicle accidents without injuries occurred, as well as power outages. Key Impacts: Snow covered roads, power outages, traffic delays, vehicle crashes.

Winter Storm, Amherst

When
January 3, 6:00 AM EST to 12:00 PM EST
Where
Amherst forecast zone
Property damage
$2,000
Reported by
Public
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

Snowfall reports from trained spotters and the public ranged from 3 to 6 inches across the county, with highest reports coming from Naola, Elon, and Glasgow. Sparse power outages occurred. A train was halted on the tracks near Lynchburg for close to 40 hours due to trees blocking the tracks. Assistance to remove the obstacle was limited due to snow. Key Impacts: Snow covered roads, power outages, traffic delays, railway blockage.

Winter Storm, Campbell

When
January 3, 6:00 AM EST to 12:00 PM EST
Where
Campbell forecast zone
Reported by
Public
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

Snowfall reports from trained spotters and the public ranged from 4 to 7 inches across the county, with highest reports coming from Forest and Gladys. Key Impacts: Snow covered roads, traffic delays.

Winter Storm, Henry

When
January 3, 6:15 AM EST to 12:00 PM EST
Where
Henry forecast zone
Reported by
Public
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

Snowfall reports from trained spotters and the public ranged from 2.5 to 4 inches across the county. Several thousand people lost power due to power outages. Some major roads were also impassable from snow. Key Impacts: Impassable roadways, snow covered roads, power outages, traffic delays.

Winter Storm, Halifax

When
January 3, 6:15 AM EST to 12:00 PM EST
Where
Halifax forecast zone
Reported by
Trained Spotter
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

Snowfall reports from trained spotters and the public ranged from 1.3 to 5 inches across the county, with highest reports coming from Leda and Vernon Hill. Key Impacts: Snow covered roads, traffic delays.

Winter Storm, Pittsylvania

When
January 3, 8:00 AM EST to 12:00 PM EST
Where
Pittsylvania forecast zone
Property damage
$5,000
Reported by
Public
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

Snowfall reports from trained spotters and the public ranged from 1.5 to 6 inches across the county, with highest reports coming from Keeling. Vehicle accidents without injuries occurred. Key Impacts: Snow covered roads, traffic delays, vehicle crashes.

Winter Storm, Charlotte

When
January 3, 8:15 AM EST to 2:15 PM EST
Where
Charlotte forecast zone
Reported by
Public
Coordinates
37.012, -78.662 (the zone’s center; the record gives no point)

Snowfall reports from trained spotters and the public ranged from 3 to 4.8 inches across the county, with highest reports coming from Abilene and Saxe. Key Impacts: Snow covered roads, traffic delays.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1001777, 996932, 996944, 996937, 996950, 996951, 996992, 997578, 996989, 997584, 997588, 1001731, 1001730, 996954, 996964, 996977, 997580, 996980, 996985, 1001713, 1001715, 1001727, 1001729, 1001734, 1001735, 1001728, 1001737.